Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 390, NWS North Platte, NE

August 14, 2009Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 2009, 3:50 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 3:50 PM MDT (21:50 UTC)
Expired
Aug 14, 2009, 4:45 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:28 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3076 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:33 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 14, 2:33 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT FRI AUG 14 2009

.DISCUSSION...

.SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...

TONIGHT...CONCERNS WILL BE HEAVY RAINFALL POTENTIAL ACROSS SERN HALF
OF FA OVERNIGHT. FETCH OF SUBTROPICAL MOISTURE CLEARLY EVIDENT ON WV
IMAGERY AS WELL AS UPSTREAM U/A SOUNDINGS ACROSS AZ/NM/CO.
INSTABILITY IS RESPECTABLE AT 1500-3000 J/KG. 0-6 KM SHEAR FCST TO
BE AT BIT STRONGER NEAR 25 KTS. EXPECT STORMS TO BE
MULTICELLULAR...THUS DIMINISH ANY ONE STORMS SEVERE POTENTIAL.
STILL...A FEW SEVERE STORMS REMAIN POSSIBLE INTO THIS EVENING. AS
STRONG WAVE...CURRENTLY LOCATED IN NERN NM MOVES NORTHEAST...EXPECT
BEST COVERAGE AND HEAVY RAINFALL POTENTIAL TO BE ACROSS SERN HALF OF
FA. CURRENT RADAR DOES INDEED INDICATE BEST STORM DEVELOPMENT ACROSS
PUEBLO AND WRN PARTS OF DODGE CITYS FORECAST AREAS. THIS TRAJECTORY
ALSO FAVORS MOVEMENT INTO SERN FA.

SATURDAY AND SATURDAY NIGHT...APPROACH OF UPPER TROUGH AND COLD
FRONT SATURDAY AFTERNOON AND SATURDAY NIGHT FCST TO BRING THE BEST
CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. EXPECT
LINGERING SHOWERS AND STORMS EARLY ACROSS THE EAST...THEN INCREASED
CHCS BY AFTN IN WAA REGIME. STRONG CONVECTION FAVORED ACROSS THE
PNHDL AND NEBR CO INTO SERN WY BY LATE AFTN. NAM/GFS AGREE ON AN MCS
MOVING ACROSS SRN SD AND NRN NEBR OVERNIGHT...THUS LIKELY POPS FCST
ACROSS NCTRL. THE SOUTH SHOULD STILL SEE SCT COVERAGE OF STORMS
HOWEVER.

SUNDAY AND SUNDAY NIGHT...COOLER AND DRY SUNDAY BEHIND THE FRONT
WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
ATTEMPTING TO RETURN ACROSS THE ERN PNHDL AND SOUTHWEST THROUGH THE
OVERNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER MOST AREAS RANGING
FROM THE MID 70S NORTHWEST TO THE UPPER 70S TO NEAR 80 SOUTHWEST.

MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN
ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN
PLAINS/GREAT LAKES. TEMP SHOULD RECOVER A FEW DEGREES TO THE UPPER
70S/LOWER 80S. WILL MAINTAIN A SLIGHT CHC MONDAY AFTN AND MONDAY
NIGHT FOR MAINLY THE SWRN HALF OF FA.

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH
WILL KEEP A SLIGHT CHC TO LOW CHC POPS TUESDAY THROUGH WEDNESDAY
NIGHT AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY
THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST
DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL
MAINTAIN HIGHS MAINLY FROM 80 TO 85.
&&

.AVIATION...

VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS WESTERN AND CENTRAL
NEBRASKA...AND WITH A STRONG DISTURBANCE APPROACHING THE AREA FROM
THE SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE BEST
CHANCE FOR THUNDERSTORMS AT THE KLBF TERMINAL WILL BE FROM AROUND
23Z THROUGH 10Z SATURDAY. WILL NOT BE CONTINUOUS...BUT OFF AND ON
CONVECTION APPEARS LIKELY. SIMILAR TIME FRAME FOR VALENTINE...BUT
COVERAGE WILL BE LESS THAN ACROSS SOUTHWEST NEBRASKA. VERY HEAVY
RAIN WILL LIKELY ACCOMPANY THE STRONGER STORMS...AND SOME LOCALLY
SVR STORMS CONTAINING HAIL AND STRONG WIND GUSTS ARE POSSIBLE.
GENERALLY VFR CONDITIONS ARE EXPECTED...BUT IN AND NEAR
THUNDERSTORMS MVFR OR IFR CONDITIONS WILL BE ENCOUNTERED. OUTSIDE OF
THUNDERSTORMS...WINDS SHOULD BE SOUTH TO SOUTHEAST 10 TO 15 KTS.
CONDITIONS AS A WHOLE WILL IMPROVE AFTER 12Z SATURDAY AS WAVE BEGINS
TO LIFT NORTHEAST OUT OF THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Aug 14, 3:07 PM MDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT FRI AUG 14 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-152115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT FRI AUG 14 2009 /307 PM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE. WARM AIR ALOFT SHOULD LIMIT HAIL SIZES TO
AROUND 1 INCH IN DIAMETER. OTHERWISE...DUE TO A VERY MOIST
ATMOSPHERE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY INTENSE
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS CAPABLE OF WIND DAMAGE AND LARGE HAIL ARE
POSSIBLE SATURDAY NIGHT. WINDS ALOFT ARE FORECAST TO INCREASE AS A
POWERFUL UPPER LEVEL DISTURBANCE SWINGS THROUGH THE PLAINS.
CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE WEATHER
LATE IN THE DAY ACROSS THE WESTERN HIGH PLAINS...WITH SEVERE
THUNDERSTORMS DEVELOPING ACROSS EASTERN COLORADO AND WYOMING.
PRESUMABLY THESE STORMS WILL MOVE MOVE THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA SATURDAY EVENING AND OVERNIGHT...PRODUCING LARGE
HAIL AND WIND DAMAGE. DEEP MOISTURE WILL CONTINUE ACROSS THE
REGION PRODUCING STORMS CAPABLE OF INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...GENERALLY WEST OF
HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:05 PM MDTFlash Flood WarningLBFSheridan3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.